• Drug Overdose Facts
  • GHB can make an individual very tired while also slowing down the rate of the users breathing and heart rate.
  • Ecstasy is made using chemicals and other ingredients like caffeine, dextromethorphan (found in some cough syrups), amphetamines, PCP, and cocaine.
  • Hashish users sometimes use the drug as a form of self-medication, particularly for social anxiety.
  • Despite all efforts by federal, state or local authorities to stop diversion and abuse, the illicit use of OxyContin is at an all-time high.
  • A drug overdose can occur when a person accidentally or intentionally consumes more of a drug than their body can sufficiently tolerate.
Drug Overdose
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Crack Overdose

A crack overdose commonly occurs when an individual ingests more of the drug than their body can readily tolerate. Depending on the severity of an individual's addiction, the amount of crack that is required to cause an overdose will often vary from person to person. Because crack is inhaled as a smoke, it enters the bloodstream at a much faster rate and reaches the brain more rapidly than in the case of powdered cocaine that is inhaled; when an individual smokes crack, it is virtually impossible to monitor how much of the drug they are using, thus increasing the risk of a potentially fatal overdose.

Because crack may also be taken intravenously, a crack overdose can potentially take place in first-time users. The reason that many cocaine users prefer crack, is that it can create a high in the brain within just 10 to 15 seconds, as compared to the 10-15 minutes that it takes to feel the effects of powdered cocaine that is snorted; the downside to this for crack users, is that faster absorption generally means a shorter duration of action, and the high from the drug will only last from 5 to 15 minutes. Many times, a crack user will binge on the toxic drug for hours or even days, in an attempt to maintain their high; each dangerous episode of binging increases the likelihood of a fatal crack overdose. Because crack is often "cut" with various other drugs and substances, in order to increase its bulk before it is sold, a crack overdose that does not match the normal signs and symptoms can occur; thus making the drug's usage even more unpredictable and dangerous.

Crack quickly moves through the bloodstream, and within seconds of being ingested, the user's heart rate increases, and their blood pressure and temperature will begin to rise; at this point, the crack user will usually begin to start feeling anxious and irritable. When large amounts of crack are ingested by an individual, it increases the risk of a potentially fatal crack overdose; additionally, large doses of the drug have commonly been reported to make users extremely aggressive, paranoid, and can also cause them to become delusional. When crack is taken in combination with alcohol, these two substances have the potential to combine in the liver to produce a toxic chemical that is called cocaethylene. The combination of cocaethylene and alcohol offers the individual a more intense high than when crack is used by itself; in turn, the individual's heart rate and blood pressure increase more than with crack usage alone, putting them at a much higher risk for an overdose.

A crack overdose can result in long-term physical damage, or may even result in a stroke or death. It is important to be able to recognize the signs and symptoms of a crack overdose, which often mimic those symptoms that are commonly associated with a cocaine overdose. The crack user who is in the throes of a drug overdose may experience a high degree of anxiety, and can begin to have intense feelings of nausea, which may be accompanied by vomiting; additionally, the individual can become faint, loose muscle control, and in rare instances, lose consciousness or experience a seizure.

It is important to seek immediate medical assistance at the first sign of a potentially fatal crack overdose, as the survival rate is reported to be much higher when treatment is administered quickly. An individual that is in the midst of an overdose may not be in a condition where they can communicate effectively with an emergency response team, so it is important to have loved ones close by that can offer important details concerning the individual's medical history and to be able to help to determine what drugs have been used.

Once an individual that has experienced a crack overdose reaches the hospital, the medical staff will begin to use a select group of drugs in an attempt to get the user's body to the point where it can safely process the crack cocaine that is present in the system. Doctors will also work on stabilizing the individual's heart in order to avert a heart attack; additionally, in cases of a crack overdose, physicians will pay particular attention to both the kidneys and the lungs. An individual, who is treated for a crack related medical emergency, should immediately contact a quality drug rehabilitation center in order to receive treatment for their crack addiction in order to avoid this potentially deadly scenario in the future.